Alert archive / Hawaii / Ashfall Advisories in 2026

Ashfall Advisory 4, NWS Honolulu, HI

March 10, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this ashfall advisory at Mar 10, 2026, 10:40 AM HST for Hawaii County, Hawaii. It was in force for 23 min.

The area

The counties it named.

The facts

Issued
Mar 10, 2026, 10:40 AM HST (20:40 UTC)
Expired
Mar 10, 2026, 11:03 AM HST
In force
23 min
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2026-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWHW70 PHFO 102040
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1040 AM HST Tue Mar 10 2026

HIZ027-052-053-110300-
/O.NEW.PHFO.AF.Y.0004.260310T2040Z-260311T0300Z/
Big Island Interior-Big Island Southeast-Big Island East-
1040 AM HST Tue Mar 10 2026

...ASHFALL ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR HAWAII 
VOLCANOES NATIONAL PARK AND AREAS TO THE NORTH AND EAST OF THE PARK, 
INCLUDING THE TOWN OF VOLCANO...

* WHAT...Kilauea is undergoing a minor eruption where the public 
  will be affected by a limited hazard extent such as less than 
  quarter inch of ashfall accumulation Hawaii Volcanoes National 
  Park and areas to the north and east of the park, including the 
  town of Volcano.

* WHERE...Hawaii Volcanoes National Park and areas to the north and 
  east of the park, including the town of Volcano.

* WHEN...Until 5 PM this afternoon.

* IMPACTS...Possible harm to crops and animals. Minor equipment and 
  infrastructure damage. Reduced visibility. Widespread clean-up may 
  be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory illnesses should remain indoors to avoid 
inhaling the ash particles and all persons outside should cover 
their mouth and nose with a mask or cloth.

&&

Submit your reports and photos of ashfall from volcanic eruptions to 
the USGS Hawaiian Volcano Observatory at:

  Hawaiiash.science/report_form

$$

M BALLARD
1 follow-up statement
091 
WWHW70 PHFO 102103
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1103 AM HST Tue Mar 10 2026

HIZ027-102215-
/O.CAN.PHFO.AF.Y.0004.000000T0000Z-260311T0300Z/
Big Island Interior-
1103 AM HST Tue Mar 10 2026

...ASHFALL ADVISORY REPLACED WITH ASHFALL WARNING...

The Ashfall Advisory has been replaced with an Ashfall Warning.

Submit your reports and photos of ashfall from volcanic eruptions to 
the USGS Hawaiian Volcano Observatory at:

  Hawaiiash.science/report_form

$$

HIZ052-053-110300-
/O.UPG.PHFO.AF.Y.0004.000000T0000Z-260311T0300Z/
/O.NEW.PHFO.AF.W.0002.260310T2103Z-260311T0300Z/
Big Island Southeast-Big Island East-
1103 AM HST Tue Mar 10 2026

...ASHFALL WARNING IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR HAWAII 
VOLCANOES NATIONAL PARK AND AREAS TO THE NORTHEAST INCLUDING 
MOUNTAIN VIEW AND GLENWOOD, AND EXTENDING TO THE SOUTHWEST...

* WHAT...A significant eruption is occurring at Kilauea with more 
  than quarter inch of ashfall accumulation in Hawaii Volcanoes 
  National Park and areas to the northeast including Mountain View 
  and Glenwood, and extending to the southwest.

* WHERE...Hawaii Volcanoes National Park and areas to the northeast 
  including Mountain View and Glenwood, and extending to the 
  southwest.

* WHEN...Until 5 PM this afternoon.

* IMPACTS...Disruption of services and utilities (water, sewer, 
  electric) possible. Ash removal efforts significant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seal windows and doors. Protect electronics and cover air intakes 
and open water sources. Avoid driving. Remain indoors unless 
absolutely necessary. Use extreme caution clearing rooftops of ash. 
Listen to further announcements.

&&

Submit your reports and photos of ashfall from volcanic eruptions to 
the USGS Hawaiian Volcano Observatory at:

  Hawaiiash.science/report_form

$$

M BALLARD

What forecasters said that day

The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at Mar 10, 9:46 AM HST, 54 minutes earlier.

Area forecast discussion, Mar 10, 9:46 AM HST, 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
946 AM HST Tue Mar 10 2026

.SYNOPSIS...
A powerful kona storm is expected to affect the state beginning
today into the weekend, bringing several potential hazards to the
islands including significant flash flooding, damaging winds, and
strong to severe thunderstorms. Flooding concerns begin for Kauai
today, Oahu tonight, then expands eastward across the island chain
later in the week. The potential for strong to severe
thunderstorms and significant flash flooding is expected to
increase late in the week and into the weekend.

&&

.SHORT TERM UPDATE...
Issued at 939 AM HST Tue Mar 10 2026

A broad area of showers continues to edge over the western end of
the state this morning. Rainfall rates have been manageable so far
with most areas across Kauai only receiving a few hundredths of an
inch over the last few hours. This wide band of moisture with
widespread showers and embedded thunderstorms on the east side of
the broad low to the far northwest of the state will continue to
move eastward to encompass Kauai today and Oahu late tonight. Due
to a combination of persistent light to moderate rainfall
saturating soils and periods of heavy rain in heavy showers and
thunderstorms, flooding concerns will ramp up through the day and
into tonight and Wednesday for the western end of the state.

See the discussion below from earlier this morning for details on
how this kona storm is expected to evolve throughout the week and
its expected impacts.

&&

.PREV DISCUSSION...
Issued at 342 AM HST Tue Mar 10 2026

At the surface, a low pressure system is located about 1,100
miles to the northwest of Kauai. An associated trough with heavy
showers and embedded thunderstorms resides just to the west of
Kauai and Niihau. These surface features will drive much of the
impactful weather that will affect the islands over the next
several days. Winds today will strengthen and veer southerly for
the western half of the state and southeasterly for the eastern
half. A broad swath of deep tropical moisture with precipitable
water values (PWats) ranging from 1.5 to 2 inches will be drawn
up in this southerly flow (currently within the trough seen to
the west of Niihau) and move over the western end of the state
today into Wednesday. The mid and upper levels of the atmosphere
will make this week’s event particularly threatening for the
state. Large scale, potent troughing aloft with smaller
shortwaves rotating around the broader trough will support large
scale ascent across the area. The broad upper trough will move
southeast towards our area and push the associated surface trough
and moisture east.

Together, these ingredients will support periods of heavy rainfall
with embedded thunderstorms and gusty winds. Impacts today and
tonight are expected to be focused primarily across the western
half of the state. By Wednesday, the moisture will spread to Maui
County, and then the Big Island by Wednesday night, where heavy
showers and thunderstorms will be moving into the south and
southeast slopes.

Flooding concerns will then continue statewide as the week
progresses, particularly where the heavier rainfall persists over
the same areas for multiple days. By late week into the weekend,
the upper level trough to the northwest will continue to sharpen
and take on a negative tilt as a jet streak on its western flank
strengthens and another shortwave trough will round the base of
this trough. The axis of deep tropical moisture will spread out
across the island chain, with model guidance showing PWats
exceeding 2 inches. Prior to this, soils will already be
saturated, increasing the likelihood that additional rainfall will
produce rapid runoff and dangerous flooding conditions.

While thunderstorms are expected today through Thursday, the
environment will become increasingly favorable for severe
thunderstorms Thursday night through Saturday morning as the
thermodynamics and kinematics (MU CAPE of 1200 to 2300 J/kg,
850-mb winds of 50 kt with up to 40 kt or more of 0–6 km bulk
shear) become more supportive. Model guidance is also consistently
showing significant upper level divergence, which increases the
chances of strong to severe thunderstorms. These environmental
conditions will support strong rotating updrafts (mesocyclones).

In addition to the rainfall threat, southerly winds are forecast
to strengthen through the week, with the strongest winds expected
Friday into the weekend. This pattern will lead to damaging
downsloping winds on north through east sections of the islands,
capable of downing trees and power lines. Damaging winds will also
be possible with any storms that develop as well.

For the summits of the Big Island, periods of heavy snow with
significant accumulations will become possible later in the week
through the weekend, likely requiring the issuance of a winter
storm watch/warning.

Long range guidance indicates that unsettled weather could
potentially continue into next week. Residents and interests
across the state should continue monitoring forecasts as the
weather evolves.

&&

.AVIATION...
Issued at 939 AM HST Tue Mar 10 2026

Heavy showers with embedded thunderstorms are approaching Kauai
early this morning as a powerful kona low develops northwest of
the islands. These bands will overspread Kauai through the day
and spread to Oahu tonight, bringing periods of MVFR conditions
with brief IFR or LIFR CIGS/VSBYS possible in the heavier showers
and storms. These impacts are expected to gradually spread
eastward down the island chain by midweek. Light to moderate
southeast winds will gradually veer southerly and strengthen over
the western end of the state through today as the pressure
gradient tightens.

AIRMET ZULU remains in effect for light icing over Kauai and Oahu.
AIRMET SIERRA remains in effect for mountain obscuration along the
east through south slopes of Kauai and Oahu, but will likely be
updated to include all of Kauai later this morning. Additionally,
AIRMET TANGO for moderate turbulence may become necessary later
today.

&&

.MARINE...
Issued at 939 AM HST Tue Mar 10 2026

A powerful kona storm is expected to bring heavy rain,
thunderstorms, and rough seas to the islands and adjacent waters
beginning today and lasting at least into the weekend. Winds will
veer southerly and increase to fresh to locally strong speeds
through late this week as the kona storm approaches. A Small Craft
Advisory (SCA) is in effect for waters north and west of Kauai
this morning and will expand to include the Kauai Channel tonight.
The SCA lasts through Wednesday evening, beyond which a relative
lull in southerly winds is anticipated. Later this week, possibly
as early as Thursday night, a reintensification of the front over
the islands will cause winds to approach, or possibly reach, gale
force for portions of the area. These strong winds will slowly
creep eastward heading into the weekend.

A series of small, medium- to long-period west-northwest swells
will bring small surf to north and west facing shores through the
rest of the week. The first of these will build today and peak on
Wednesday, resulting in a slight bump in surf along north and
west-facing shores. Additionally, a small, medium-period north swell
is also possible late this week.

Choppy surf along east-facing shores will continue to trend downward,
falling below seasonal levels on Wednesday as winds veer southerly.
With the shift of wind direction, surf along south-facing shores will
increase, becoming rough and choppy. Another round of stronger
southerly winds will cause south shore surf to build further late
this week, meanwhile a series of small, long- period south swells
moves through.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for Kauai East-Kauai
Mountains-Kauai North-Kauai South-Kauai Southwest-Niihau.

Flood Watch from 6 PM HST this evening through Saturday
afternoon for Central Oahu-East Honolulu-Ewa Plain-Honolulu
Metro-Koolau Leeward-Koolau Windward-Oahu North Shore-Olomana-
Waianae Coast-Waianae Mountains.

Flood Watch from Wednesday morning through Saturday afternoon
for Haleakala Summit-Kahoolawe-Kipahulu-Lanai Leeward-Lanai
Mauka-Lanai South-Lanai Windward-Maui Central Valley North-Maui
Central Valley South-Maui Leeward West-Maui Windward West-
Molokai Leeward South-Molokai North-Molokai Southeast-Molokai
West-Molokai Windward-South Haleakala-South Maui/Upcountry-
Windward Haleakala.

Flood Watch from Wednesday evening through Saturday afternoon
for Big Island East-Big Island Interior-Big Island North-Big
Island South-Big Island Southeast-Kohala-Kona.

Small Craft Advisory until 6 PM HST Wednesday for Kauai Leeward
Waters-Kauai Northwest Waters-Kauai Windward Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST
Wednesday for Kauai Channel.

&&

SHORT TERM UPDATE...Farris
DISCUSSION...Tsamous
AVIATION...M Ballard
MARINE...Quesada

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:39 PM HSTSmall Craft AdvisoryHFO48 hr
Mar 10, 11:03 AM HSTAshfall WarningHFOHawaii7 hr
Mar 10, 1:30 PM HSTAshfall AdvisoryHFOHawaii6 hr
Mar 10, 1:30 PM HSTHigh Wind WatchHFOHawaii, Honolulu, Kauai, Kalawao61 hr

Nearby

Ashfall Advisories in Hawaii, 2026Every ashfall advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.